Blisters and other types of mouth sores can pop up anywhere around or inside your mouth from several medications. You’ll see this symptom more with chemotherapy medicines, beta-blockers, and even the everyday pain-reliever aspirin.
Red, Painful Palms and Feet
Known as hand-foot syndrome, this symptom is happening a lot more with the new chemotherapy treatments. This syndrome gives makes your palms and soles of your feet red, swollen, and painful.
Shooting Pain, Numbness, and Tingling
Some heart and blood pressure medications, antibiotics, and chemotherapy drugs can cause nerve damage. This damage isn’t always reversible, and it usually starts in the hands and feet with numb, tingling sensations and shooting pain.
No one likes getting the hiccups, especially the kind that can last for days at a time. Chemotherapy is notorious for giving patients long-lasting hiccups. Most benzodiazepines can cause also hiccups, along with barbiturates, opiate pain relievers, and inhalers.
You might already know that some medicines can change the color of your urine, but did you know it can turn blue? Some antidepressants and pain relievers have been known to turn your bowl blue, but some antibiotics and vitamins can also change the color of your urine—those just turn it pink, red, orange, or black.
Not all side effects attack your body, some attack your mind. Alzheimer’s medications, blood pressure medicine, and steroids can cause horrible, vivid nightmares. Most of those medications treat issues in the brain or with hormone levels, but if you’re having terrible nightmares it could be a side effect of your medication.
Nails Falling Off
This side effect sounds like something right out of a horror movie. Medically known as onycholysis, this is when your nails painfully separate from the nail bed and fall off, which can cause infection. The medications most commonly responsible for this are acne medications, antibiotics, birth control pills, and chemotherapy treatments. Antipsychotics are the most common medications that cause this, although anti-nausea medications have been known to cause it, too.
You’ve heard of sleepwalking, now get ready for sleep eating. Ambien, a sleep aid, is the worst offender for making its users get up in the middle of the night and walk around, drive, or even cook and eat a whole meal without remembering it the next morning.
Wanting to Crawl Out of Your Skin
Also known as akathisia, this side effect is characterized by a deeply unsettling feeling that you have to be constantly moving. You get really uncomfortable and feel like ripping off your skin, which is terrible to think about.
Hallucinations aren’t just for people taking recreational drugs; pharmaceuticals can also trigger the surreal experience. These can be mild to intense and some people can even hear and smell things that aren’t there. Some sleep aids and antidepressants have been known to cause these weird hallucinations.
Loss of Smell
This unfortunate symptom is also known as anosmia. You might not think losing your sense of smell would be that big of a deal, but patients with this side effect often have problems eating. The common culprits for causing this are nasal decongestants, antipsychotics, antibiotics, and blood pressure medications.
Hair Growing Everywhere
We’re used to seeing hair loss with medical treatments, but have you ever experienced unexpected hair growth? Steroids and a medicine used to treat endometriosis are known to cause hair to grow in strange places all over the body. This side effect happens more often with women than with men.
Remember hand-foot syndrome from earlier? Another side effect from cancer treatments is an extreme version of the syndrome in which your fingerprints go away. This can cause issues while traveling, obviously, but can also be painful. Luckily, the skin usually grows back.
Most of the medicines on this list aren’t everyday household medicine cabinet items. However, even the common anti-inflammatory ibuprofen can cause serious damage. Other than stomach ulcers and a reduced life span, ibuprofen can cause fatal third-degree burns all over the body.
Would you have expected a medicine could be able to make your gums itch? So many medications can do this, including antihistamines, antidepressants, inhalers, pain medication, seizure medication, and more. This happens because your mouth gets dry and inflamed, causing uncomfortable irritation.
Just like ibuprofen, even the common aspirin pill can cause issues. It’s often prescribed as a blood thinner, which leads to your body showing bruises a lot easier. Every time you bump into a chair or hit your hand on the counter there will be a bruise waiting for you.
Yellow Skin and Eyes
No, medicine won’t give you yellow fever, but it can still turn your eyes and skin yellow. This is extremely rare, but a few patients have reported the yellowing after taking penicillin. Penicillin can also give you a rash, a “hairy” tongue, and hives.
Loss of Impulse Control
One of the scariest things would be to turn into a different, meaner person without being able to control it. Some medicines such as restless leg treatments, a Parkinson’s medication, and antidepressants can lower your inhibitions and even give you intense urges for gambling or sex.
Some migraine and anti-inflammatory drugs can have surprising side effects you didn’t see coming. They can cause you to go red-green color blind, which is something you might not even notice. The same medicine that causes color blindness can also turn your lips and nails a shade of blue.
You Can Lose Height
One of the weirdest side effects has to be getting shorter. Prednisone, a popular drug for treating a wide variety of issues like gout, asthma, arthritis, and so much more can actually knock a few inches off your height.